Alert archive / Oklahoma / Flash Flood Warnings in 2020
Flash Flood Warning 17, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at May 15, 2020, 8:15 PM CDT for Garvin County, Stephens County, Oklahoma. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2020, 8:15 PM CDT (01:15 UTC)
- Expired
- May 15, 2020, 10:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garvin County, OK, Stephens County, OK
The radar
The Norman radar (KTLX), 81 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 1.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1748 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1447 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.2
The text
As transmitted.
396
WGUS54 KOUN 160115
FFWOUN
OKC049-137-160315-
/O.NEW.KOUN.FF.W.0017.200516T0115Z-200516T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
815 PM CDT Fri May 15 2020
The National Weather Service in Norman has issued a
* Flash Flood Warning for...
Central Garvin County in southern Oklahoma...
Northeastern Stephens County in southern Oklahoma...
* Until 1015 PM CDT.
* At 814 PM CDT, Doppler radar indicated thunderstorms producing
localized heavy rain across the warned area. Nearly 5 inches of
rainfall has fallen north of Velma. In addition, significant flash
flooding occurred earlier today in Pauls Valley. Additional
thunderstorm impacting the area will aggravate flash flooding.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Pauls Valley, Elmore City, Katie, Foster, Antioch, Pernell and
Whitebead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3444 9777 3450 9786 3467 9772 3468 9767
3469 9767 3479 9746 3483 9713 3477 9704
3459 9729
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
TL1 follow-up statement
907
WGUS74 KOUN 160310
FFSOUN
Flash Flood Statement
National Weather Service Norman OK
1010 PM CDT Fri May 15 2020
OKC049-137-160320-
/O.EXP.KOUN.FF.W.0017.000000T0000Z-200516T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garvin OK-Stephens OK-
1010 PM CDT Fri May 15 2020
...THE FLASH FLOOD WARNING FOR CENTRAL GARVIN AND NORTHEASTERN
STEPHENS COUNTIES WILL EXPIRE AT 1015 PM CDT...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3444 9777 3450 9786 3467 9772 3468 9767
3469 9767 3479 9746 3483 9713 3477 9704
3459 9729
$$
03What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 15, 6:17 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, May 15, 6:17 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Norman OK
617 PM CDT Fri May 15 2020
...New AVIATION...
.SHORT TERM...
(This evening through Saturday)
Issued at 228 PM CDT Fri May 15 2020
The outflow boundary/front across south-central Oklahoma, and
back northwest into west-central Oklahoma around mid-afternoon
will likely continue its southwestward progress, although probably
with less enthusiasm in the west. The storms forming behind the
front will continue to reinforce its southward movement in the
area east of I-44. This boundary's location will have major
implications on severe weather and flooding probabilities this
evening. The deeper into the cooler air, the lower the risk of
major severe weather...and flooding will be mainly near and up to
about 50 miles north of the boundary (although the risk of
flooding may expand late this evening, as storms become less
reliant on surface conditions).
We currently expect the majority of the rain and severe weather to
be over the southern half of our forecast area this evening (high
rain chances will continue through the night in the south). With
slow movement of the storms, and heavy rainfall from many of the
storms, there will be a risk of flooding. We are continuing the
existing Flood Watch.
Another cold front is expected to move into Oklahoma tomorrow,
joining an MCV that is likely to be over southern Oklahoma during
the day. This will support disorganized shower and thunderstorm
development over much of Oklahoma/north Texas, although by
afternoon, I-35 will divide the "likely" area (to the east of
I-35) from the "chance" area (to the west). Instability east of
I-35 may support a few strong storms, but organized severe storms
are not currently expected.
&&
.LONG TERM...
(Saturday night through next Thursday)
Issued at 228 PM CDT Fri May 15 2020
Showers/thunderstorms will be decreasing from the northwest
Saturday evening into early Sunday, as an upper-level circulation
departs to the south/southeast. This will leave Oklahoma and north
Texas under upper-level ridging, which will be reinforced by an
omega pattern early in the week.
Medium-range models are still a bit offset from each other
regarding the ridge axis location around midweek. For now, we have
a mild and dry (no rain) forecast for next week. If the ridge
shifts east more than currently expected, rain chances and
temperatures will both go up.
&&
.AVIATION...
(00Z TAFS)
Issued at 613 PM CDT Fri May 15 2020
A thunderstorm complex over Oklahoma and Texas will cause chaotic
weather, including a few severe thunderstorms, across the area
this evening. Highly variable winds, ceilings, and visibilities
are to be expected, particularly south of KCSM-KOKC through at
least 05Z. Farther north, winds will be affected by outflow from
the storm complex.
It is unclear whether there will be BR/fog early Saturday, but
with the cloud cover from the storms, and little or no rainfall
near the edges of the cloud shield, BR/fog seems unlikely.
There will be a few scattered showers, perhaps thunderstorms, on
Saturday, mainly in the afternoon, and mainly east of I-35. Winds
will be all over the compass, but should be relatively light
outside showers and storms.
CmS
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 63 77 62 78 / 70 50 30 0
Hobart OK 62 80 60 81 / 70 30 20 0
Wichita Falls TX 63 79 64 84 / 80 40 20 0
Gage OK 58 81 56 80 / 40 40 20 0
Ponca City OK 63 79 59 77 / 50 60 30 0
Durant OK 65 76 64 80 / 60 80 50 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Saturday morning for OKZ027>032-037>048-
050>052.
TX...Flood Watch through Saturday morning for TXZ085-086-088>090.
&&
SHORT TERM...23
LONG TERM....23
AVIATION...23Hazardous weather outlook, May 15, 2:12 PM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 212 PM CDT Fri May 15 2020 OKZ004>048-050>052-TXZ083>090-161915- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 212 PM CDT Fri May 15 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... There is a risk of severe storms through this evening, mainly near and south of I-40. Large hail up to the size of baseballs and damaging winds up to 80 mph are the main concerns. The potential for a tornado is very low. .Heavy Rain... There is a potential for heavy rain that could lead to flooding through tonight, mainly across portions of central and southern Oklahoma, and western north Texas. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk area should prepare for severe weather operations through the evening hours.. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... The chance for thunderstorms will continue on Saturday, with a lower risk for strong to severe thunderstorms. The strongest storms are expected to be near and east of I-35. Low thunderstorm chances will continue across southeast Oklahoma on Sunday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, May 15, 7:53 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
753 PM CDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST LAKE KEMP 33.76N 99.20W
05/15/2020 E65 MPH BAYLOR TX CO-OP OBSERVER
ESTIMATED 60 MPH WEST WIND 735-740, THEN 65 MPH NORTH
WIND TILL 0742.
&&
MDAYLocal storm report, May 15, 8:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
805 PM CDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM FLASH FLOOD FREDERICK 34.39N 99.01W
05/15/2020 TILLMAN OK PUBLIC
HEAVY STREET FLOODING REPORTED WITH 3 INCHES OF RAIN.
&&
TLINDLEYLocal storm report, May 15, 8:06 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
806 PM CDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL HARROLD 34.08N 99.03W
05/15/2020 E0.88 INCH WILBARGER TX TRAINED SPOTTER
&&
MDAYLocal storm report, May 15, 8:07 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
807 PM CDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG HARROLD 34.08N 99.03W
05/15/2020 WILBARGER TX TRAINED SPOTTER
POWERLINES AND POWERPOLES DOWNED. TIME ESTIMATED.
&&
MDAYLocal storm report, May 15, 8:12 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
812 PM CDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM TSTM WND GST OKLAUNION 34.13N 99.14W
05/15/2020 M61 MPH WILBARGER TX STORM CHASER
&&
MDAYLocal storm report, May 15, 8:13 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
813 PM CDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TSTM WND DMG VERNON 34.15N 99.29W
05/15/2020 WILBARGER TX STORM CHASER
LARGE LIMBS SNAPPED OFF TREE. VIDEO ON SOCIAL MEDIA.
ESTIMATED 70 MPH.
&&
MDAYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:08 PM CDT | Special Weather Statement | OUN | Comanche | 37 min |
| May 15, 7:33 PM CDT | Flash Flood Warning | OUN | Comanche, Cotton, Jackson, Tillman | 3 hr |
| May 15, 7:36 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Stephens | 39 min |
| May 15, 7:58 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 62 min |
| May 15, 8:25 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 65 min |
| May 15, 8:27 PM CDT | Areal Flood Advisory | OUN | Comanche, Cotton, Jefferson, Stephens | 3 hr |
| May 15, 8:35 PM CDT | Flash Flood Warning | OUN | Comanche, Cotton, Stephens | 115 min |
| May 15, 9:12 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson | 36 min |
| May 15, 9:49 PM CDT | Special Weather Statement | OUN | Jefferson | 26 min |
| May 15, 10:27 PM CDT | River Flood Warning | OUN | Jackson, Kiowa, Tillman | 4 hr |
| May 16, 1:59 PM CDT | River Flood Warning | OUN | Bryan | 7 hr |
| May 16, 2:00 PM CDT | River Flood Warning | OUN | Atoka | 43 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.